Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS Tampa Bay, FL

January 10, 2011Hillsborough County, Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 10, 2011, 12:00 PM EST for Hillsborough County, Pasco County, Pinellas County, Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2011, 12:00 PM EST (17:00 UTC)
Expired
Jan 10, 2011, 12:30 PM EST
In force
30 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 61 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 12:04 PM ESTHAIL 12 E Palm Harbor, FLMEDIA RELAYED REPORT OF QUARTER SIZE HAIL IN PALM HARBOR
Jan 10, 12:05 PM ESTHAIL 1Tarpon Springs, FLDIME TO QUARTER SIZE HAIL REPORTED IN THE CITY OF TARPON SPRINGS. WINDOW WAS BROKEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS52 KTBW 101700
SVRTBW
FLC057-101-103-101730-
/O.NEW.KTBW.SV.W.0001.110110T1700Z-110110T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1200 PM EST MON JAN 10 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HILLSBOROUGH COUNTY IN FLORIDA.
  SOUTHWESTERN PASCO COUNTY IN FLORIDA.
  NORTHERN PINELLAS COUNTY IN FLORIDA.

* UNTIL 1230 PM EST

* AT 1155 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PALM HARBOR...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TARPON SPRINGS.
  ODESSA.
  LUTZ.
  LAND O' LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2822 8278 2824 8276 2836 8247 2810 8241
      2801 8275 2821 8279
TIME...MOT...LOC 1700Z 248DEG 39KT 2813 8268

$$
1 follow-up statement
155 
WWUS52 KTBW 101722
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1222 PM EST MON JAN 10 2011

FLC057-101-103-101730-
/O.CON.KTBW.SV.W.0001.000000T0000Z-110110T1730Z/
PINELLAS FL-HILLSBOROUGH FL-PASCO FL-
1222 PM EST MON JAN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EST
FOR SOUTHWESTERN PASCO...NORTHWESTERN HILLSBOROUGH AND NORTHERN
PINELLAS COUNTIES...

AT 1214 PM EST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR ODESSA...OR NEAR LUTZ...MOVING EAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2822 8278 2824 8276 2836 8247 2810 8241
      2801 8275 2821 8279
TIME...MOT...LOC 1723Z 248DEG 39KT 2822 8242

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 11:37 AM EST, 23 minutes earlier.

Area forecast discussion, Jan 10, 11:37 AM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1137 AM EST MON JAN 10 2011

.UPDATE 2...
HAVE UPDATED GRIDS/ZONE FORECAST TO RAISE POPS FROM THE TAMPA BAY
REGION NORTHWARD WHERE THE HIGHEST CONCENTRATION OF SHOWERS AND A
FEW THUNDERSTORMS IS OCCURRING AND LIKELY TO CONTINUE.

&&

.UPDATE...
SURFACE LOW PRESSURE CONTINUES TO MOVE EASTWARD ACROSS THE
NORTHERN GULF THIS MORNING WITH A COLD FRONT TRAILING SOUTHWARD.
MORNING TBW SOUNDING INDICATING A LOT OF HELICITY WITH VALUES OVER
500...BUT ALSO SHOWING NOT MUCH MOISTURE WITH PRECIPITABLE WATER
JUST OVER 1 INCH AND A DECENT INVERSION AROUND 830 MB. THEREFORE THE
SHOWERS AND A FEW THUNDERSTORMS THAT ARE MOVING INTO THE NORTHERN
AND CENTRAL COASTAL WATERS AT THIS TIME SHOULD GRADUALLY WEAKEN AS
THEY MOVE NORTHEAST OVER THE COOLER SHELF WATERS. THE BEST CHANCE OF
RAIN WILL REMAIN FROM THE TAMPA BAY REGION NORTHWARD TODAY UNDER
MOSTLY CLOUDY SKIES WHILE FURTHER SOUTH PARTLY SUNNY SKIES WILL
CONTINUE. BREEZY SOUTHEAST TO SOUTH WINDS WILL CONTINUE WITH
TEMPERATURES WARMING UP INTO THE 70S ACROSS THE AREA THIS AFTERNOON.

&&

.AVIATION...
EARLY MORNING SPEED WIND SHEAR BETWEEN THE SFC AND AROUND 1000
FEET WILL DECREASE DURING THE REST OF THE DAY AS SFC WINDS
INCREASE. THEREFORE....WILL LEAVE WS MENTION OUT OF THE TAFS AFTER
14Z. MODERATE SE WINDS WILL CONTINUE TO VEER AND BECOME SOUTH TO
SOUTHWESTERLY THROUGH EARLY TUESDAY WITH A LOW PRESSURE SYSTEM
APPROACHING NORTHERN FL AND MOVING ENE ACROSS THE STATE. VFR CIGS
WILL LOWER TO MVFR DURING THE DAY WITH A FEW SHOWERS POSSIBLE...
MAINLY AT THE NORTHERN TERMINALS. MVFR TO IFR CIGS AND PATCHY MVFR
VISIBILITIES WITH FOG WILL THEN BE POSSIBLE AFTER 11/02Z.

&&

.MARINE...
BREEZY SOUTHEAST TO SOUTH WINDS WILL CONTINUE THIS AFTERNOON THEN
DIMINISH AND SHIFT TO NORTHERLY BEHIND THE FRONT TONIGHT INTO
EARLY TUESDAY AS THE LOW PRESSURE AREA CONTINUES TO WEAKEN AND THE
COLD FRONT MOVES THROUGH THE AREA. PRESENT MARINE FORECAST LOOKS
GOOD WITH NO MAJOR CHANGES PLANNED FOR LATE MORNING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  58  70  47 /  30  20  10  10
FMY  77  62  76  51 /  10  20  10  10
GIF  75  59  74  47 /  30  20  10  10
SRQ  74  60  69  48 /  30  20  10  10
BKV  73  53  70  38 /  40  20  10  10
SPG  71  61  69  50 /  30  20  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
     20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

UPDATE/MARINE...69/CLOSE
AVIATION...22/REYNES
Hazardous weather outlook, Jan 10, 5:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EST MON JAN 10 2011

FLZ039-042-043-048>052-055>057-060>062-065-110000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
510 AM EST MON JAN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHERN PORTIONS
OF THE AREA AND OFFSHORE. THESE STORMS MAY BE ACCOMPANIED BY
STRONG WINDS AND OCCASIONAL LIGHTNING.

...DENSE FOG/SMOKE IMPACT...
A WEAK FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA OVERNIGHT
TONIGHT...AND AS IT SHIFTS THROUGH AREAS OF FOG CAN BE EXPECTED
ALONG WITH LIGHT RAIN. MOTORISTS SHOULD TAKE EXTRA PRECAUTIONS
TUESDAY MORNING WHEN DRIVING...AND ALLOW EXTRA TIME IF
VISIBILITIES ARE REDUCED DUE TO FOG.

...WIND AND SEA IMPACT...
AS AN AREA OF LOW PRESSURE MOVES ACROSS THE NORTHERN GULF AND INTO
NORTHERN FLORIDA TONIGHT...WINDS OVER THE NORTHERN COASTAL WATERS
WILL REMAIN GUSTY TODAY. THE LOW WEAKENS TONIGHT AS IT HEADS
NORTHEAST...AND WINDS WILL DIMINISH SOME OVERNIGHT AS A WEAK FRONT
MOVES THROUGH. THESE STRONG WINDS AND HIGH SEAS WILL PRODUCE
HAZARDOUS BOATING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE AGAIN TUESDAY NIGHT INTO WEDNESDAY
AS A LARGE AREA OF COLD HIGH PRESSURE BEGINS TO BUILD INTO THE
AREA...AND REMAIN STRONG THROUGH AT LEAST LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, Jan 10, 11:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1150 AM EST MON JAN 10 2011

FLZ049>051-101730-
PINELLAS-HILLSBOROUGH-PASCO-
1150 AM EST MON JAN 10 2011

...STRONG THUNDERSTORMS WILL AFFECT PASCO...NORTHWESTERN HILLSBOROUGH
AND NORTHERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 9 MILES WEST OF DUNEDIN...MOVING EAST NORTHEAST AT 45
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING DUNEDIN...PALM
HARBOR...TARPON SPRINGS AND SAFETY HARBOR...UNTIL 1230 PM EST.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2821 8284 2817 8280 2830 8274 2839 8234
      2840 8223 2807 8223 2799 8262 2801 8264
      2795 8284 2808 8284 2809 8281 2804 8280
      2812 8279 2817 8282 2817 8286 2820 8286
TIME...MOT...LOC 1649Z 251DEG 50KT 2807 8281

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 11:50 AM ESTSpecial Weather StatementTBWPasco40 min
Jan 10, 12:37 PM ESTSpecial Weather StatementTBWPasco38 min
Jan 10, 1:12 PM ESTSpecial Weather StatementTBWPasco48 min
Jan 10, 1:45 PM ESTSpecial Weather StatementTBWPasco45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.